AF

Hi all , i wonder if anybody can advise me please .

I have systemic scleroderma and many conditions along side of it. I have developed arterial fibrillation and have been referred to a cardiologist , warfarin seems to be the preferred medication ,but! there is cause for concern that the digestive tract could bleed .

I am really nervous as to what will happen next ,they have mentioned the risk of stroke and blood clots .Both my mum dad and daughter have had thrombosis and i have had a vein stripped many years ago .

I would be very grateful to get any advise please

Many thanks in advance LYN

5 Replies

oldestnewest
  • Hi Lyn

    If you have been diagnosed with AF, then they will have probably told you that the real danger from AF is not heart problems, but stroke, as clots can form due to the AF, break away and cause strokes.

    In fact AF increases the likliehood of stroke some 5 times, compared to another person of similar age and circumstances. And regretably these are the most dangerous strokes, not the smaller "warning" type of stroke.

    So taking an anti-coagulant to minimise this danger is essential, and warfarin is the most popular drug and has been around for nearly 100 years now. There are newer alternatives, and your doctor should have discussed these with you prior to dispensing warfarin, I'm fairly sure the latest NICE guidelines require this.

    Good that you are seeing a cardiologist, and yes take the warfarin, it will become your best friend, and any chance of gastric bleeds (and yes they do happen) pale compared to the risk of stroke.

    And by the way there is an AF specific forum on this same website if you want to discuss this further.

    healthunlocked.com/afassoci...

    Be well

    Ian

  • Many thanks Ian ,you have helped me to decide

  • I am the same. I make sure that I take the Warfarin with my evening meal and am on Prilosec in the early am and an antacid at night if needed. As I am also on Diltiazem, I have to take medication for diarrhoea (which is known to happen with both of these AF meds) and all is OK so far.

  • Check out advice on anticoagulants on atrialfibrillation.org.uk

    Warfarin isn't the drug of choice anymore.

  • Thank you ,i will check this out

You may also like...